California, 2004

Flash Flood and Heavy Snow in California, February 21 to 23, 2004

February 21 to 23, 2004 · NWS LOX · 3 events in 3 counties and zones

A cold Pacific storm brought snow and heavy rain to sections of Southern California. In the mountains of Ventura and Los Angeles counties, 8 to 16 inches of snowfall was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A cold Pacific storm brought snow and heavy rain to sections of Southern California. In the mountains of Ventura and Los Angeles counties, 8 to 16 inches of snowfall was reported. In the Padua Burn area, California Highway Patrol reported flash flooding and mudslides which closed Mount Baldy road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 21, 1:50 PM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 21, 1:50 PM PST, 4 hours 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
150 PM PST SAT FEB 21 2004

.SHORT TERM...
AS EXPECTED...THE RADAR SCREEN SHOWING RAIN FILLING IN FROM SOUTH OF
POINT CONCEPTION INTO LA COUNTY IN RESPONSE TO ONE VORTICITY AXIS
SLOWLY ROTATING THROUGH THE BASE OF UPPER LEVEL TROUGH...AND HELPED
IN THE LOW-LEVELS BY SURFACE CONVERGENCE ZONE SET UP BY SFC LOW
SOUTHWEST OF POINT CONCEPTION. RAINFALL RATES ARE NOT THAT
IMPRESSIVE SO FAR...GENERALLY A FEW HUNDREDTHS PER HOUR. THE
DYNAMICS OF THIS SYSTEM HAVE CHANGED IN TERMS OF THE OVERALL
INTENSITY OF PRECIPITATION RATES. WE ARE STILL DEALING WITH A SLOW
MOVING UPPER LEVEL TROUGH OVER CA WHICH WILL TAKE ON AN INCREASING
NEGATIVE TILT THROUGH SUNDAY. SEVERAL IMPULSES/SHORTWAVES WILL
ROTATE THROUGH THE TROUGH AND ENHANCE THE PRECIPITATION FROM TIME TO
TIME. PRECIPITATION RATES APPEAR TO STAY ON THE LIGHTER SIDE NORTH
OF POINT CONCEPTION. FARTHER SOUTH...LOW-LEVEL FLOW IS NOT SOUTHERLY
ENOUGH FOR GOOD OROGRAPHIC ENHANCEMENT. HOWEVER...SOUTHEASTERLY FLOW
WILL BE FAIRLY DECENT TONIGHT AND WILL ENHANCE RAINFALL ON SOUTHEAST
FACING SLOPES...LIKE THE EASTERN SAN GABRIELS AND EASTERN/SOUTHERN
PARTS OF THE VENTURA COUNTY MOUNTAINS. 850 MB FLOW WEAKENS
SUNDAY...BUT ABUNDANT MOISTURE AND GENERAL SYNOPTIC SCALE LIFT IN
ADVANCE OF ANOTHER SHORTWAVE WILL CONTINUE TO PRODUCE RAIN/MTN SNOW
FOR THE AREA. AREA OF LIFT REALLY FOCUSES MORE ON VENTURA/LOS
ANGELES COUNTIES SUNDAY NIGHT...BUT PRECIP RATES WILL CONTINUE TO
BECOME LESS.

OVERALL...WILL PROBABLY STILL END UP WITH 1 TO 1.5 INCHES OF RAIN
FOR SOUTHERN COASTAL/VALLEY LOCATIONS...AND 2 TO 3...MAYBE LOCAL
AMOUNTS NEAR 4 INCHES IN THE HIGHER TERRAIN OF THE MOUNTAINS OF
SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES. BUT...THERE
DOESNT REALLY SEEM TO BE ANY PERIOD OF TIME WHEN WE COULD PINPOINT
IF AND WHEN HALF INCH PER HOUR RAINFALL RATES COULD OCCUR...OTHER
THAN TO SAY ITS POSSIBLE OVERNIGHT TONIGHT. I IMAGINE THAT ONE TENTH
TO ONE QUARTER INCH PER HOUR RAINFALL RATES WILL BE COMMON. WILL
KEEP FLASH FLOOD WATCH UP FOR THE BURN AREAS THROUGH SUNDAY.

SNOW LEVELS HAVE FINALLY RISEN TO AROUND 6000 FEET...AND THEY SHOULD
REMAIN ABOUT THAT THROUGH SUNDAY NIGHT. THOUGH POSSIBLY DOWN TO 5500
FT IN SANTA BARBARA COUNTY MTNS SUNDAY NIGHT. WITH THE EXPECTED
AMOUNTS OF LIQUID PRECIP...SNOWFALL TOTALS COULD BE RATHER EXCESSIVE
ABOVE 6000 FEET. BY MONDAY MORNING WE COULD BE LOOKING AT 1 TO 2
FEET OF SNOWFALL ABOVE THE SNOW LEVEL...WITH LOCALLY 3 FEET ABOVE
7000 FEET.

PRECIP TO TAPER TO SHOWERS SUNDAY NIGHT AS UPPER LEVEL TROUGH
FINALLY MOVES EAST OF THE AREA MONDAY MORNING...AND WE GET ON THE
BACKSIDE OF THE TROUGH. SFC PRESSURE FALLS OVER THE CENTRAL DESERTS
AND SUBSIDENCE IN THE WAKE OF THE TROUGH WILL BRING BREEZY/WINDY
WEST/NORTHWEST WINDS TO THE AREA MONDAY AFTERNOON AND EVENING.

MONDAY NIGHT AND TUESDAY LOOK TO BE THE ONLY TIME IN THE NEXT 7 DAYS
WHEN I CAN SAY THERE IS LITTLE TO NO CHANCE OF RAIN SOUTH OF POINT
CONCEPTION. A SHORTWAVE RIDGE OVERHEAD TUESDAY SHOULD KEEP THINGS
JUST PARTLY CLOUDY. HOWEVER...UP NORTH WILL NEED TO KEEP SMALL
CHANCE OF RAIN DUE TO WEAK SYSTEM PUSHING INTO CENTRAL CALIFORNIA.

.LONG TERM...
BIGGEST CONCERN OF THE WEEK STARTS WEDNESDAY. MODELS HAVE BEEN
CONSISTENT WITH BRINGING A VERY DYNAMIC...SLOW MOVING AND MOISTURE
LADEN SYSTEM INTO SOUTHERN CALIFORNIA WEDNESDAY ASSOCIATED WITH A
DEEP LOW PRESSURE SYSTEM SWINGING INTO THE PAC NW. STRONG LOW-LEVEL
FLOW AND HIGH PRECIPITABLE WATER AMOUNTS COULD IMPINGE ON THE
TERRAIN OF SOUTHERN CALIFORNIA AND RESULT IN EXCESSIVE AMOUNTS OF
RAIN. WILL CONTINUE TO MONITOR THIS SYSTEM CLOSELY.
OTHERWISE...THURSDAY THROUGH SATURDAY LOOK UNSETTLED AND MOIST IN
COOL CYCLONIC FLOW. WILL NEED TO KEEP CHC OF SHOWERS IN THE FCST
THROUGH THAT PERIOD.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR BURN AREAS (SEE LAXFLSLOX).
WINTER STORM WARNING (SEE LAXWSWLOX).

&&

MOYER
Hazardous weather outlook, Feb 21, 6:00 AM PST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT FEB 21 2004

CAZ034>041-044>047-051>054-059-087-088-221400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT FEB 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...PERIODS OF RAIN WILL AFFECT THE AREA TODAY AND
TONIGHT. RAINFALL INTENSITIES ARE EXPECTED TO INCREASE THIS
AFTERNOON...WITH PERIODS OF HEAVY RAIN POSSIBLE LATE THIS
AFTERNOON AND TONIGHT. RAINFALL RATES COULD APPROACH OR EXCEED
ONE HALF INCH PER HOUR AT TIMES...ESPECIALLY IN OROGRAPHICALLY
FAVORED AREAS SOUTH OF POINT CONCEPTION. RAIN AT THIS RATE WOULD
CAUSE MAJOR PROBLEMS FOR THE BURN AREAS...INCLUDING POSSIBLE
FLASH FLOODING...MUDSLIDES...AND MUD AND DEBRIS FLOWS. GUSTY
SOUTHEAST TO SOUTH WINDS OF 15 TO 25 MPH ARE EXPECTED TO
DEVELOP IN COASTAL AND VALLEY AREAS LATE THIS AFTERNOON OR
THIS EVENING AND CONTINUE THROUGH TONIGHT.

SNOW LEVELS WILL BE AROUND 6000 FEET THROUGH TONIGHT. SNOW
IS EXPECTED TO INCREASE IN AREAL COVERAGE AND INTENSITY THIS
AFTERNOON AND WITH SNOW HEAVY AT TIMES LATER TODAY THROUGH TONIGHT.
IN ADDITION TO THE SNOW...SOUTHEAST TO SOUTH WINDS WILL INCREASE TO
25 TO 35 MPH WITH GUSTS OVER 50 MPH TONIGHT. THIS WILL CAUSE
CONSIDERABLE BLOWING SNOW...WHICH WILL REDUCE VISIBILITY TO NEAR
ZERO AT TIMES LATE TODAY AND TONIGHT.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

SUNDAY...
RAIN...HEAVY AT TIMES...WILL TURN TO SHOWERS SUNDAY AFTERNOON.
RAINFALL RATES COULD APPROACH OR EXCEED ONE HALF INCH PER HOUR AT
TIMES THROUGH EARLY SUNDAY AFTERNOON...ESPECIALLY IN OROGRAPHICALLY
FAVORED AREAS SOUTH OF POINT CONCEPTION. THIS WILL CONTINUE THE
POTENTIAL FOR MAJOR PROBLEMS FOR THE BURN AREAS...INCLUDING POSSIBLE
FLASH FLOODING...MUDSLIDES...AND MUD AND DEBRIS FLOWS. GUSTY
SOUTHEAST WINDS OF 15 TO 25 MPH ARE EXPECTED IN COASTAL AND VALLEY
AREAS SUNDAY MORNING.

IN THE MOUNTAINS...SNOW...HEAVY AT TIMES...AND GUSTY WINDS...
WILL CONTINUE TO REDUCE VISIBILITIES TO NEAR ZERO THROUGH
SUNDAY AFTERNOON. SNOW AND WIND WILL DECREASE SUNDAY EVENING OR
EARLY SUNDAY NIGHT. TOTAL SNOW ACCUMULATIONS THROUGH SUNDAY NIGHT
ARE EXPECTED TO AVERAGE ONE TO TWO FEET IN THE HIGHER ELEVATIONS
OF THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES...WITH 6 TO 12
INCHES EXPECTED ABOVE 6000 FEET.

LATE TUESDAY THROUGH THURSDAY...
A MAJOR STORM SYSTEM HAS THE POTENTIAL TO BRING STRONG WINDS AND
HEAVY RAINS TO THE SOUTHLAND LATE TUESDAY THROUGH THURSDAY. WITH
SOILS WET FROM THIS WEEKENDS RAIN...RUNOFF AND MUDSLIDES IN AND
BELOW RECENTLY BURNED AREAS COULD BECOME A SIGNIFICANT PROBLEM. IN
ADDITION...THE STORM IS EXPECTED TO BRING VERY HIGH SURF CONDITIONS
TO THE SOUTHLAND BEACHES...BRINGING THE THREAT FOR DANGEROUS
SURF...RIPTIDES AND COASTAL FLOODING. ALSO...STRONG WINDS WILL BRING
THE LIKELIHOOD FOR WIND ADVISORIES FOR LAND AREAS AND SMALL CRAFT
ADVISORIES OR GALE WARNINGS TO THE COASTAL WATERS.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BRUNO

The radar

The Santa Ana Mts radar (KSOX), 71 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

2 heavy snow, 1 flash flood. Local standard time, as filed.

Heavy Snow, N Ventura

When
February 21, 6:00 PM PST to February 23, 3:00 AM PST
Where
N Ventura forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, N Los Angeles T X N

When
February 21, 6:00 PM PST to February 23, 3:00 AM PST
Where
N Los Angeles T X N forecast zone
Reported by
GENERAL PUBLIC

Flash Flood, Los Angeles

When
February 22, 9:40 PM PST to 10:00 PM PST
Where
Los Angeles County, 11 mi E of Azusa
Reported by
LAW ENFORCEMENT
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387137, 5387138, 5387139.